Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 48, NWS Wichita, KS

August 8, 2016Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 8, 2016, 8:42 AM CDT for Cowley County, Kansas. It took effect at Aug 8, 2016, 11:53 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 8:42 AM CDT (13:42 UTC)
In effect from
Aug 8, 2016, 11:53 PM CDT
Expired
Aug 10, 2016, 2:00 PM CDT
In force
38 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 10.82 ft at Aug 10, 2016, 3:00 PM CDT.

actionminormoderate5101508/0808/0908/1008/11
Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

329 
WGUS43 KICT 081343
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT MON AUG 8 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Arkansas River At Oxford affecting Sumner County.

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-090342-
/O.NEW.KICT.FL.W.0047.160808T2241Z-160809T1948Z/
/OXFK1.1.ER.160808T2241Z.160809T0000Z.160809T0748Z.NO/
842 AM CDT MON AUG 8 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Arkansas River At Oxford.
* From this afternoon until Tuesday afternoon.
* At  7:45 AM Monday the stage was 11.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 17.5 feet by this evening. The river will 
  fall below flood stage by early Tuesday morning.
* Impact...At 18.0 feet...Low lying agricultural fields flood north of
  the river gage site. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Tue    Wed    Thu
  Oxford          17.0  11.1  Mon  8 AM     16.3   12.8   10.6
    
&&
     
LAT...LON 3735 9725 3715 9722 3717 9704 3741 9712


$$

KSC035-090342-
/O.NEW.KICT.FL.W.0048.160809T0453Z-160810T1900Z/
/ARCK1.1.ER.160809T0453Z.160809T1200Z.160810T0700Z.NO/
842 AM CDT MON AUG 8 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Arkansas River At Arkansas City.
* From this evening until Wednesday afternoon.
* At  8:00 AM Monday the stage was 6.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 12.8 feet by Tuesday morning. The river will fall below 
  flood stage by early Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Tue    Wed    Thu
  Arkansas City   11.0   6.4  Mon  8 AM     12.8   10.5    7.6
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
4 follow-up statements
344 
WGUS83 KICT 081900
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
159 PM CDT MON AUG 8 2016

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Oxford affecting Sumner County.

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-090859-
/O.EXT.KICT.FL.W.0047.160809T0330Z-160809T2030Z/
/OXFK1.1.ER.160809T0330Z.160809T0600Z.160809T0830Z.NO/
159 PM CDT MON AUG 8 2016

The Flood Warning continues for
  The Arkansas River At Oxford.
* From this evening until Tuesday afternoon.
* At  1:45 PM Monday the stage was 13.7 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 17.5 feet by early Tuesday morning. The river will fall 
  below flood stage by early Tuesday morning.
* Impact...At 18.0 feet...Low lying agricultural fields flood north of
  the river gage site. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Oxford          17.0  13.7  Mon 02 PM    16.3   12.8   10.6
    
&&
     
LAT...LON 3735 9725 3715 9722 3717 9704 3741 9712


$$

KSC035-090859-
/O.EXT.KICT.FL.W.0048.160809T0730Z-160810T1900Z/
/ARCK1.1.ER.160809T0730Z.160809T1200Z.160810T0700Z.NO/
159 PM CDT MON AUG 8 2016

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From late tonight until Wednesday afternoon.
* At  1:00 PM Monday the stage was 6.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 12.8 feet by Tuesday morning. The river 
  will fall below flood stage by early Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed     Thu
  Arkansas City   11.0   6.5  Mon 01 PM    12.8   10.5    7.6
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
824 
WGUS83 KICT 090145
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
845 PM CDT MON AUG 8 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Arkansas River at Oxford affecting Sumner County.
 
...The flood warning continues for the following river in Kansas...

  Arkansas River at Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-090215-
/O.CAN.KICT.FL.W.0047.000000T0000Z-160809T2030Z/
/OXFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
845 PM CDT MON AUG 8 2016

The Flood Warning is cancelled for
  The Arkansas River at Oxford.
* At 8:35 PM Monday the stage was 14.3 feet and steady.
* Flood stage is 17.0 feet.
* Forecast...The river will have a rise tonight then crest below 
  flood stage at 16.5 feet early Tuesday morning.


&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Oxford             17.0  14.3  Mon  9 PM   14.8  12.5  10.6
    
&&
    
LAT...LON 3735 9725 3715 9722 3717 9704 3741 9712


$$

KSC035-091545-
/O.CON.KICT.FL.W.0048.160809T0730Z-160810T1900Z/
/ARCK1.1.ER.160809T0730Z.160809T1200Z.160810T0700Z.NO/
845 PM CDT MON AUG 8 2016

The Flood Warning continues for
  The Arkansas River at Arkansas City.
* From late tonight until Wednesday afternoon.
* At 8:00 PM Monday the stage was 8.8 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 12.8 feet during the morning. The river 
  will fall below flood stage by early Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Arkansas City      11.0   8.8  Mon  8 PM   11.7   8.9   6.8
    
&&
    
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
425 
WGUS83 KICT 091313
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
813 AM CDT TUE AUG 9 2016

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-100313-
/O.EXT.KICT.FL.W.0048.000000T0000Z-160811T1800Z/
/ARCK1.1.ER.160811T0600Z.160811T0600Z.160811T0600Z.NO/
813 AM CDT TUE AUG 9 2016

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* Until Thursday afternoon.
* At  8:00 AM Tuesday the stage was 10.4 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage early 
  Thursday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Wed    Thu    Fri
  Arkansas City   11.0  10.4  Tue  8 AM     10.3   10.6    7.6
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$
465 
WGUS83 KICT 091923
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
223 PM CDT TUE AUG 9 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-091953-
/O.CAN.KICT.FL.W.0048.000000T0000Z-160811T1800Z/
/ARCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
223 PM CDT TUE AUG 9 2016

The Flood Warning is cancelled for
  The Arkansas River At Arkansas City.
* At  2:00 PM Tuesday the stage was 10.5 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 10.5 feet. The 
  river will fall to 10.2 feet by Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Arkansas City   11.0  10.5  Tue 02 PM   10.2    9.6    7.3
    
&&
     
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
      3710 9703 3717 9704             

$$

JAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 8, 7:24 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 8, 7:24 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
724 AM CDT MON AUG 8 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 304 AM CDT Mon Aug 8 2016

Today-Tonight:
An ongoing mesoscale convective complex is expected
to continue impacting areas especially east of the Kansas
Turnpike with locally torrential rainfall rates through daybreak,
in response to moisture transport via a veered southwesterly low-
level jet. This convection is occurring within a very high
precipitable water axis maximum (around 2.2 inches). Cloud tops
have been warming some and instability (MUCAPES) weakening over
the past couple of hours, indicating some weakening of the system.
However, some echo training and storm merger effects could still
affect southeast Kansas, leading to localized flooding/flash
flooding early this morning. The storms are expected to gradually
taper and diminish from west to east during the morning hours as
the storm complex continues weakening. So, planning to maintain
ongoing flash flood watch for now which is valid until 14z,
however we are expecting to begin trimming the watch from west to
east soon.

Convective outflow is likely to reinforce the remnant
west-east oriented stationary front near the Kansas/Oklahoma
border today. Lingering cloud cover, easterly flow and moist to
saturated soils should keep highs tempered in the 80s, with near
90 degree readings closer to the Oklahoma border.

Short term models signal another 35-40 knot southerly low-level jet
developing this evening, feeding moisture transport northward into
central/eastern Kansas within the high precipitable water plume.
Thinking at least scattered storms appears plausible.

Tuesday through Wednesday:

Mid-upper level heights are progged to rise over the Central Plains
during this two day period, with the low-level winds becoming more
southerly by Wednesday. The deep monsoonal fetch should diminish by
Wednesday. Will maintain some low thunderstorm chances over eastern
Kansas Tuesday, with most of the area expected to be dry by
Wednesday. This should also allow temperatures to climb above
normal, but will show a slower trend than the more aggressive
models, given recent widespread rainfall in the forecast area.
Afternoon heat indices of 100-105 are progged, and could be a few
degrees higher given evapotranspiration effects. Therefore, heat
headline potential will be monitored.

.LONG TERM...(Thursday through Sunday)
Issued at 304 AM CDT Mon Aug 8 2016

The medium range models indicate upper troughing moving slowly
eastward across the Northern Plains/Upper Mississippi Valley late
Thursday into the upcoming weekend. A cold front will be associated
with this upper troughing, with the GFS and ECMWF bringing the front
southward through Kansas late Thursday through Friday. Thursday may
be the hottest day of the week with highs in the mid 90s to around
100 just ahead of the approaching cold front. A chance of
thunderstorms will then accompany the cold front Thursday night
through Friday night. Highs are projected to drop back into the
mid 80s to near 90 for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 713 AM CDT Mon Aug 8 2016

LIFR was expanding across central KS with visibilities as low as
1/2 mile in a moist easterly flow regime while MVFR/VFR was
observed further south and east across south central and
southeast KS with ceilings in the 7000-10000+ FT range. Reduced
flight categories will likely linger through late morning or early
afternoon across central KS before improving. With limited
insolation, confidence in deep moist convection this afternoon
remains too low to mention in area TAFS. Light easterly winds are
anticipated across the area through the 24-hr period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  74  94  75 /  40  30  20  10
Hutchinson      85  73  94  74 /  30  30  20  10
Newton          86  73  93  74 /  50  30  20  10
ElDorado        86  73  92  75 /  60  30  20  10
Winfield-KWLD   90  75  95  76 /  40  30  20  10
Russell         84  70  96  73 /  10  30  10  10
Great Bend      85  71  96  73 /  10  30  10  10
Salina          84  72  94  75 /  10  30  10  10
McPherson       85  72  94  74 /  30  30  20  10
Coffeyville     89  74  94  75 /  50  30  30  20
Chanute         86  73  92  74 /  80  30  30  20
Iola            85  73  91  74 /  80  30  30  20
Parsons-KPPF    88  74  93  75 /  60  30  30  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MWM
Hazardous weather outlook, Aug 8, 5:49 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
549 AM CDT MON AUG 8 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
549 AM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL LINGER THIS MORNING ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY. A FEW COUNTY FLOOD WARNINGS REMAIN IN EFFECT IN SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS MORNING.

SCATTERED STORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA.
A FEW STRONG STORMS WITH LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TUESDAY INTO TUESDAY NIGHT. A STRONG STORM OR TWO WITH
LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE.

AFTERNOON HEAT INDICES OF NEAR 100 TO 106 WILL BE POSSIBLE TUESDAY
THROUGH THURSDAY ACROSS THE ENTIRE AREA.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY.
A HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:44 PM CDTSpecial Weather StatementICTChautauqua31 min
Aug 7, 10:09 PM CDTAreal Flood WarningICTChautauqua, Montgomery5 hr
Aug 7, 11:24 PM CDTSpecial Weather StatementICTHarper, Kingman, Sumner36 min
Aug 7, 11:27 PM CDTSpecial Weather StatementICTSumner33 min
Aug 7, 11:56 PM CDTSpecial Weather StatementICTKingman34 min
Aug 8, 12:04 AM CDTSpecial Weather StatementICTSumner41 min
Aug 8, 12:15 AM CDTAreal Flood WarningICTKingman, Sedgwick, Sumner15 hr
Aug 8, 12:29 AM CDTFlash Flood WarningICTKingman, Reno, Sedgwick, Sumner5 hr
Aug 8, 12:38 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more5 hr
Aug 8, 2:08 AM CDTAreal Flood WarningICTGreenwood, Woodson13 hr
Aug 8, 5:56 AM CDTRiver Flood WarningICTKingman18 hr
Aug 8, 8:42 AM CDTRiver Flood WarningICTSumner30 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.